Missouri, 2014Damaging Winds in Missouri, June 3 to 4, 2014
June 3 to 4, 2014 · NWS LSX · 6 events in 5 counties and zones
Mesoscale complex developed along and north of a warm front. Several storms produced severe weather.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mesoscale complex developed along and north of a warm front. Several storms produced severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 6:51 PM CST, 1 hour 44 minutes earlier.
Area forecast discussion, Jun 3, 6:51 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
751 PM CDT Tue Jun 3 2014
.UPDATE:
Issued at 742 PM CDT Tue Jun 3 2014
Have updated the forecast to increase pops further south along the
I-70 corridor late tonight. Convection-allowing models are showing
the southern side of the forward propagating MCS sagging southward
overnight fueled by outflow interactions with a 50kt low level
jet. Have also bumped up pops for lingering convection tomorrow
morning...generally along and east of the Mississippi River.
Conditions still look ripe for severe storms with damaging winds
and large hail...primarily across the northern quadrant of the
CWFA, but can't totally rule out severe storms as far south as
the I-70 corridor overnight. Locally heavy rain also continues to
be a threat overnight.
Carney
&&
.SHORT TERM: (Through Tonight)
Issued at 254 PM CDT Tue Jun 3 2014
Focus thru this period continues to be the track of MCS overnight.
Mdls still disagree with timing and placement of the MCS tonight.
With little movement of the wrmfnt today, believe a more srn track
will develop than prev thought. Due to the uncertainty, have not
pulled POPs too far S for tonight. Main threat for tonight
continues to be very high winds as the MCS develops, but tornadoes
will also be possible, especially near any sfc boundaries.
With ample cloud cover tonight, kept temps on the warmer side
except where precip is anticipated.
Tilly
.LONG TERM: (Wednesday through Next Tuesday)
Issued at 339 PM CDT Tue Jun 3 2014
(Wednesday through Friday)
Main concern will the potential for a few severe thunderstorms over
the southern part of the CWA during the day on Wednesday. Any
severe weather from tonight's MCS should have moved east the area by
12Z, though lingering showers and thunderstorms will likely still be
producing some rainfall over the northern and eastern counties in a
band of 925-850mb moisture convergence. This forcing will then
diminish during the morning hours as the low level jet weakens and
veers. The atmosphere will become extremely unstable along the
front during the afternoon hours with MLCAPE values reaching
3000-4000 J/kg with little CINH. Deep layer shear will also be in
the 40-50kt range suggesting that any storms are able to develop
along the front will be capable of becoming severe. Front will not
move far enough south on Wednesday night to keep thunderstorms out
of the forecast over the southern part of the CWA.
By Thursday the front will move far enough south that all but part
of the eastern Ozarks will be dry. By Thursday night and Friday the
ECMWF is showing strong low level moisture convergence over the area
at the same time that a weak shortwave trough will move across the
area. Have a chance of showers and thunderstorms going both
periods.
After being well above normal over most of the area tomorrow,
temperatures will below normal on Thursday and Friday.
(Saturday through next Tuesday)
Looks like there is enough agreement between the GFS and ECMWF that
a warm front will move north into Missouri and Illinois by Saturday
evening in response to a surface low developing over the Central
Plains. The surface low will then track northeast to near Chicago
by early Sunday which will cause a cold front to pass through the
CWA during the day. Will still have best chances of showers and
thunderstorms going Saturday into Sunday. The front will move well
south of the area on Monday, though another trough will move through
the area on Tuesday bringing a slight chance of showers.
Temperatures will be seasonably warm behind the warm front on
Saturday, though they will be at or a bit below normal the rest of
the period behind the cold front.
Britt
&&
.AVIATION: (For the 00z TAFs through 00z Wednesday Evening)
Issued at 621 PM CDT Tue Jun 3 2014
An elongated zone of thunderstorms currently extends from northwest
Missouri across southwest Iowa into southern and central Nebraska.
This activity is focused along a warm front in that same location
that also extends eastward into central Illinois. All indications
are that the currently activity will continue to expand into one
or more large elongated thunderstorm complexes and move east
southeastward this evening and overnight. KUIN appears to be right
in the path and have continued to have high impacts with strong
winds and LIFR flight conditions. Wind gusts could be higher than
currently indicated. Present indications are the thunderstorm
complex will also have enough southward push to impact both KCOU
and the St. Louis area terminals during the overnight hours. The
intensity that far south is harder to gage and could certainly be
stronger. This overnight activity may extend past 12Z but too hard
to gage at this point. Additional thunderstorm development will be
possible along the front on Wednesday afternoon.
Specifics for KSTL:
A complex of thunderstorms will expand across northern Missouri, southwest
Iowa and southern Nebraska this evening and drop southeastward overnight.
Present indications are the thunderstorm complex will have enough
southward push to impact KSTL beginning around 09z. The intensity
is hard to gage and could certainly be stronger than the current
forecast of wind gusts to 25 kts and MVFR flight conditions. This
overnight activity may extend past 12Z but too hard to gage at
this point. Additional thunderstorm development will be possible
along the front on Wednesday afternoon and have added a VCTS for
21z.
Glass
&&
.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 3, 2:57 PM CST, 5 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
357 PM CDT TUE JUN 3 2014
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041115-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
357 PM CDT TUE JUN 3 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THERE IS A RISK OF SEVERE WEATHER OVER THE AREA TONIGHT. THE
GREATEST RISK WILL BE OVER NORTHEAST MISSOURI AND WEST CENTRAL
ILLINOIS WHERE A LINE OF SEVERE THUNDERSTORMS IS EXPECTED TO MOVE
ACROSS NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS LATE THIS
EVENING AND OVERNIGHT. THIS LINE WILL BE CAPABLE OF PRODUCING
DAMAGING WIND GUSTS IN EXCESS OF 70 MPH...A FEW TORNADOES AND
LARGE HAIL. THERE IS ALSO A THREAT OF LOCALLY HEAVY RAINFALL
ACROSS PORTIONS OF NORTHEAST MISSOURI AND WEST CENTRAL ILLINOIS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A RISK FOR A FEW SEVERE THUNDERSTORMS OVER EAST CENTRAL
AND SOUTHEAST MISSOURI INTO SOUTHERN ILLINOIS.
THE CHANCE OF THUNDERSTORMS WILL CONTINUE OVER THE AREA THROUGH
MOST OF THE FORECAST PERIOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.
BRITT
In the hours before
Local storm report, Jun 3, 6:05 PM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
705 PM CDT TUE JUN 03 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM FLOOD ASHLEY 38.33N 89.19W
06/03/2014 WASHINGTON IL LAW ENFORCEMENT
SHERIFF DEPARTMENT REPORTS ROAD CLOSURES NEAR ASHLEY ON
STATE RD 15 DUE TO MINOR FLOODING.
&&
CARNEYSpecial weather statement, Jun 3, 7:00 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
800 PM CDT TUE JUN 3 2014
ILZ070-040130-
MARION IL-
800 PM CDT TUE JUN 3 2014
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MARION COUNTY UNTIL 830
PM CDT...
AT 800 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR XENIA...OR 12 MILES EAST OF SALEM...MOVING
EAST AT 20 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
MAINLY RURAL AREAS OF EASTERN MARION COUNTY.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
IN ADDITION...THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR
LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...
FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL
WEATHER SERVICE.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
CARNEY
Thunderstorm Wind, Knox
- When
- June 3, 8:35 PM CST to 9:00 PM CST
- Where
- Knox County, Hurdland to 0.84 mi ESE of Knox City
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.150, -92.300
Thunderstorm winds caused widespread wind damage across the northern half of Knox County. In Hurdland, several trees were blown down or uprooted. In Edina, numerous trees, tree limbs and power lines were blown down. Several trees in Edina caused minor to moderate roof damage to a couple of homes.
Thunderstorm Wind, Lewis
- When
- June 3, 9:05 PM CST to 9:10 PM CST
- Where
- Lewis County, 0.57 mi NW of Lewistown to 1.26 mi NNW of Lewistown Phllps Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.086, -91.827
Thunderstorm winds blew down several trees as well as numerous tree limbs in Lewistown.
Thunderstorm Wind, Boone
- When
- June 4, 3:24 AM CST to 3:30 AM CST
- Where
- Boone County, Columbia to 2 mi S of Ashland
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 38.950, -92.330
Thunderstorm winds blew down several trees and numerous tree limbs around Columbia. Also, two miles south of Ashland part of the roof of a barn was blown off.
Thunderstorm Wind, Franklin
- When
- June 4, 5:20 AM CST to 5:25 AM CST
- Where
- Franklin County, 1.53 mi NNW of Jeffriesburg to 0.24 mi E of Union
- Measured
- 56 kt (64 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- Amateur Radio
- Coordinates
- 38.450, -91.093
Thunderstorm winds blew down several large trees and numerous tree limbs. Five miles west of Union on Highway AJ, three power poles were snapped. In Union, a man was briefly trapped in his car by fallen trees. He only sustained minor injuries.
Thunderstorm Wind, Franklin
- When
- June 4, 5:30 AM CST to 5:45 AM CST
- Where
- Franklin County, 0.57 mi SW of Labadie to 0.53 mi SE of Robertsville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 38.525, -90.858
Thunderstorm winds blew down several trees on Highway T near Labadie. In Catawissa, several trees and numerous tree limbs were blown down. One tree caused moderate damage to a house and an unoccupied car.
Thunderstorm Wind, Jefferson
- When
- June 4, 5:54 AM CST
- Where
- Jefferson County, 0.88 mi NW of Cedar Hill
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 38.357, -90.643
Thunderstorm winds snapped several 8 inch diameter trees in Cedar Hill.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Nebraska, June 3 to 4, 2014$58 million · EF1 · 60 events
- Tornadoes and Hail in Kansas, June 3 to 4, 20142 injured · EF3 · 14 events
- Tornado and Flash Flood in Iowa, June 3 to 5, 2014$160,000 · EF2 · 33 events
- Flash Flooding and Hail in Iowa, June 3 to 4, 2014$1.8 million · 2.75 in hail · 70 events
- Hail and Damaging Winds in Nebraska, June 3, 2014$945,000 · 2.75 in hail · 83 events
- Heat in Arizona, June 3, 20141 death · 1 event
- Tornado and Flash Flooding in West Virginia, June 3 to 5, 2014$565,000 · EF1 · 16 events
- Flash Flooding and Damaging Winds in Illinois, June 3 to 4, 2014$472,000 · 52 kt wind · 24 events
- Hail and Damaging Winds in New York, June 3, 2014$100,000 · 1 in hail · 10 events
- Flash Flooding and Flood in Missouri, June 3 to 4, 20142.75 in hail · 56 events
- Tornado and Flood in Kansas, June 3, 2014EF0 · 24 events
- Flash Flood and Hail in Ohio, June 3 to 4, 2014$20,000 · 1.25 in hail · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525534, 525537, 525553, 525664, 525666, 525667.